Withdrawal from any drug is painful and symptomatic. The withdrawal symptoms from opioid use – such as muscle pain, nausea and vomiting – can cause a serious condition known as opiate withdrawal syndrome. If unrecognized or untreated, a patient who suddenly stops taking an opiate can develop permanent heart and lung damage, central nervous system damage or even die. Physicians and family members who can recognize symptoms of opioid withdrawal may have better chances of delivering the right kind of help, at the right time, to prevent long-term health consequences.
An opioid is a chemical that binds to opioid receptors, located in the brain and spinal cord and the gastrointestinal tract. Opioids produce natural painkillers, like endorphins, and can be derived from the poppy plant (opium) or manmade, such as codeine. Opioids are commonly abused and opioid addiction is now recognized as a treatable medical disorder of the central nervous system. Widely abused opioids are oxycodone, hydromorphone and hydrocodone, and pharmaceutical names include OxyContn, Vicodin, Percocet or Lortab.
When frequently exposed to certain chemicals, especially those found in illicit drugs like opiates, the body tries to maintain a sense of balance. When this balance is disrupted because the drug is removed, the symptoms of withdrawal occur. It’s difficult to clearly determine how many Americans are currently experiencing drug withdrawal, but the number may approach 4 million.
For many users, the opiates bring a sense of euphoria and have a tranquilizing effect. However, over time, people who abuse opiates will experience a stopping of endorphin production. This is caused by damage to the brain’s nerve cells. Eventually the user becomes dependent on the opiates to produce endorphins because the body can no longer carry out the task. Many patients feel unable to stop abusing the drug because of extreme cravings and its addictive nature.
Patients seeking treatment for opioid abuse may present similar symptoms as other mental disorders, making a clear diagnosis challeging. Withdrawal may seem like a bad case of influenza: sneezing, fatique, diarrhea or vomiting. Leg or abdominal cramps, chilling or goosebumps and pupil dilation may also be present. Though violent mood swings and anxiety may occur, unlike other drug withdrawal symptoms, hallucinations and seizures are not likely to occur.
Withdrawal length varies based upon type of opioid used. Heroin withdrawal may last up to ten days and peaks between 36 hours and three days. For methadones, withdrawal can last two weeks and peaks at around 72 to 96 hours. Patients recovering from opiate addiction may also be at higher risk for HIV or illnesses connected to AIDS, such as pneumonia.
Read more about Opiate Withdrawal Syndrome Recognized as Medical Disorder